The Annals of Applied Probability

Optimal selection problems based on exchangeable trials

Alexander V. Gnedin and Ulrich Krengel

Full-text: Open access


We consider optimal stopping problems with loss function q depending on the rank of the stopped random variable. Samuels asked whether there exists an exchangeable sequence of random variables $X_1, \dots, X_n$ without ties for which the observation of the values of the $X_i$'s gives no advantage in comparison with the observation of just the relative ranks of the variables. We call distributions of the sequences with this property q-noninformative and derive necessary and sufficient conditions for this property. Extending an impossibility result of B. Hill, we show that, for any $n > 1$, there are certain losses q for which q-noninformative distributions do not exist. Special attention is given to the classical problem of minimizing the expected rank: for n even we construct explicitly universal randomized stopping rules which are strictly better than the rank rules for any exchangeable sequence.

Article information

Ann. Appl. Probab., Volume 6, Number 3 (1996), 862-882.

First available in Project Euclid: 18 October 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]

Optimal stopping exchangeability rank secretary problems


Gnedin, Alexander V.; Krengel, Ulrich. Optimal selection problems based on exchangeable trials. Ann. Appl. Probab. 6 (1996), no. 3, 862--882. doi:10.1214/aoap/1034968230.

Export citation


  • BEREZOVSKIY, B. A. and GNEDIN, A. V. 1984. The Best Choice Problem. Nauka, Moscow. Z.
  • CHOW, Y. S., MORIGUTI, S., ROBBINS, H. and SAMUELS, S. M. 1964. Optimal selection based on Z. relative rank the ``secretary problem''. Israel J. Math. 2 81 90. Z.
  • COVER, T. M. 1987. Pick the largest number. In Open Problems in Communication and Z. Computation T. M. Cover and B. Gopinath, eds. 152. Springer, New York. Z.
  • FERGUSON, T. S. 1989. Who solved the secretary problem? Statist. Sci. 4 282 289. Z.
  • GNEDIN, A. V. 1994. A solution to the game of Googol. Ann. Probab. 22 1588 1595. Z.
  • GNEDIN, A. V. 1995. On a class of exchangeable sequences. Statist. Probab. Lett. 25 351 355. Z.
  • GNEDIN, A. V. and KRENGEL, U. 1995. A stochastic game of optimal stopping and order selection. Ann. Appl. Probab. 5 310 321. Z.
  • HILL, B. M. 1968. Posterior distribution of percentiles: Bay es theorem for sampling from a finite population. J. Amer. Statist. Assoc. 63 677 691. Z.
  • HILL, T. P. and KENNEDY, D. P. 1992. Sharp inequalities for optimal stopping with rewards based on ranks. Ann. Appl. Probab. 2 503 517. Z.
  • KAMAE, T., KRENGEL, U. and O'BRIEN, G. L. 1977. Stochastic inequalities on partially ordered spaces. Ann. Probab. 5 899 912. Z.
  • LANE, D. and SUDDERTH, W. 1978. Diffuse models for sampling and predictive inference. Ann. Statist. 6 1318 1336. Z.
  • SAMUELS, S. M. 1981. Minimax stopping rules when the underlying distribution is uniform. J. Amer. Statist. Assoc. 76 188 197. Z.
  • SAMUELS, S. M. 1989. Who will solve the secretary problem? Statist. Sci. 4 289 291. Z. Z
  • SAMUELS, S. M. 1991. Secretary problems. In Handbook of Sequential Analy sis B. K. Ghosh. and P. K. Sen, eds.. Dekker, New York. Z.
  • SAMUELS, S. M. 1994. Sufficiently noninformative priors for the secretary problem; the case: n 3. Preprint, Dept. Statistics, Purdue Univ. Z.
  • SILVERMAN, S. and NADAS, A. 1992. On the game of googol as the secretary problem. Contemp. ´ Math. 125 77 83. Z. VOROB'EV, N. N. 1962. Consistent families of measures and their extensions. Theory Probab. Appl. 7 153 169.